Share Facebook


12-26-2014, 08:29 PM   #1
tonya_n_ky
Senior Member
 
tonya_n_ky's Avatar
 
Join Date: Sep 2006
Location: Hillsville, Virginia
Mercaptopurine?

Hi everyone. I began taking Mercaptopurine 10 days ago. Starting dose 25mg. I have had a lot of nausea, headache, and feel overall horrible. I can barely carry my body around. The best way to explain would be flu-like.
I am wanting to know if these are normal side effects and if this is what I have to look forward to on this med? Not fun at all.
I had my first labs drawn but of course with Christmas my Drs office is slow.
Thanks.
__________________
The miracle is this - the more we share, the more we have.
Tonya
12-26-2014, 08:37 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
It's a tough drug on the body, this could be an adjustment period or it may be that this drug or dose is too much for you. These symptoms are not uncommon with 6mp.
12-26-2014, 08:59 PM   #3
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
I had issues with Imuran (its sister drug) when I first started it -- a lot of people report issues for the first week or so, but then after that things should clear up. Otherwise: keep an eye on things, and keep your doctor informed if you feel like things get too bad. I hope it gets better, soon. Good luck!
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
12-26-2014, 09:19 PM   #4
tonya_n_ky
Senior Member
 
tonya_n_ky's Avatar
 
Join Date: Sep 2006
Location: Hillsville, Virginia
Thank you. I really hope it doesn't last. Misery! I have heard it has good results. I just hope I make it to that point.
12-27-2014, 09:31 AM   #5
worriedboy
Senior Member
 
Join Date: Mar 2011

My Support Groups:
Tonya Hi !

I am exactly in the same boat. Started 6mp and after 24 hours felt so sick ... I stopped and contacted my doctor. Now re-trying lower dose of 25mg (started at 50mg); even though they say it is an under-dose it may be easier on the body to adjust.
The sickness feeling was much like what you describe, adding severe weakness...

Finger crossed that you are able to tough it out and get into remission with 6mp keeping you there !

BTW - are you on other drugs for the meanwhile until 6mp kicks in ?
12-27-2014, 09:51 AM   #6
lilac
 
lilac's Avatar
 
Join Date: Sep 2014

My Support Groups:
I had those symptoms for the first 3 months when I started 6MP. Eventually wore off and had 9 years remission
12-27-2014, 08:02 PM   #7
tonya_n_ky
Senior Member
 
tonya_n_ky's Avatar
 
Join Date: Sep 2006
Location: Hillsville, Virginia
I am on 25mg too. And yes, severe weakness. I am feeling a little better today but still feel pretty rough.
I am also on 20mg prednisone and Apriso right now.
I really hope I can tough it through.
Worriedboy, I hope things even out for you too.
01-03-2015, 08:17 PM   #8
Matrix
 
Matrix's Avatar
 
Join Date: Jan 2014
Location: Quebec City, Canada, Quebec

My Support Groups:
Many years ago, I tried Imuran, I had severe nausea all the time (except after eating, but for only 15-20 min), I felt very depressed , and I couldn't play any sports. Then my Dr switched for 6mp. I thought the first days It would be good, but after 1 weeks I started to have the same symptoms.

I read somewhere a study that there is about 25-30% of people who are intolerant to Azathioprine, and 40% of them are also intolerant to 6MP

I hope you can pass through the side effects !
01-04-2015, 02:35 PM   #9
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son had some of those side effects when he first started 6mp. The worst when he was on the 75 mg dose which ended up being way too high for him. It takes a while to find the right dose for you and for your body to adjust to the med. My son would take it right before bed so that he would sleep thru any nausea. He also occasionally took zofran (anti-nausea med) to help out. He has now been on 6mp for over 3 years and doesn't have any issues at all. He is in complete remission and has gained 80 lbs and grown 9 inches. Before diagnosis he was loosing weight and had completely stopped growing. So I know the drug isn't great for him but he is much healthier because of it.
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
Reply

Thread Tools


All times are GMT -5. The time now is 02:07 PM.
Copyright 2006-2017 Crohnsforum.com